Citalopram is a popular FDA-approved antidepressant that belongs to a class of drugs called selective serotonin reuptake inhibitors (SSRIs) that is also sold under the brand name Celexa.
Citalopram can be used to treat depressive disorders, anxiety disorders, and panic disorders marked by regular panic attacks.
SSRIs like citalopram work by increasing the availability of serotonin in the brain, which can help improve your mood when you are depressed.
Because citalopram changes the chemistry of the brain, it can cause significant withdrawal symptoms when the medication is discontinued cold turkey.
Citalopram withdrawal can be uncomfortable and affects up to 50 percent of patients or more who use the drug.
Who is likely to experience symptoms of citalopram withdrawal?
People who take SSRIs like citalopram (Celexa), fluoxetine (Prozac), escitalopram (Lexapro), paroxetine (Paxil), or sertraline (Zoloft) often experience antidepressant withdrawal symptoms when discontinuing the use of their antidepressant medication or reducing their dose.
One study found that approximately 56 percent of people taking SSRIs experience side effects when discontinuing use of their medication.
Of those experiencing withdrawal effects, about 46 percent reported their symptoms as being severe.
Citalopram withdrawal symptoms are most likely to occur in patients who have been taking the drug for at least four weeks, as that’s about how long it takes for citalopram to effectively balance serotonin levels and start producing maximum effects.
If you’ve been taking citalopram for more than four weeks, you will need to gradually reduce your dose of the medication under the medical advice of a healthcare professional in order to prevent antidepressant discontinuation syndrome, avoid overdose, or minimize discontinuation symptoms.
What are the symptoms of citalopram withdrawal?
Citalopram is a commonly prescribed antidepressant that belongs to a class of drugs called SSRIs.
SSRIs like citalopram are all associated with similar withdrawal symptoms due to the effects of the medication on the brain and the neurotransmitter serotonin.
Symptoms of citalopram withdrawal and SSRI withdrawal in general include:
- Digestive symptoms like vomiting, diarrhea, nausea, cramps, and appetite loss
- Dizziness or lightheadedness
- Trouble sleeping, nightmares, unusual or vivid dreams
- Muscle pain
- Tiredness or drowsiness
- Mood symptoms such as anxiety, panic, depression, anger, agitation, suicidal thoughts or behaviors, irritability, or mood swings
- Pins and needles, ringing in the ears, feelings of electrical shock in the brain, hypersensitivity to sound, or strange tastes
- Intolerance of high temperatures, which can cause flushing or excessive sweating
- Tremors, unsteady gait, or restless legs
- Difficulty controlling the movement of the mouth
One of the most serious concerns surrounding citalopram withdrawal symptoms is the increased risk of worsening suicidal thoughts or behaviors when a person quits or changes their dose of the drug.
Patients who are discontinuing their use of the medication should let their families and friends know to contact a doctor or emergency services if they start noticing an increase in suicidal thoughts, behaviors, or language.
What is the timeline for citalopram withdrawal?
Your timeline for citalopram withdrawal will vary depending on your dose and the length of time you have been treated, as well as your medical history.
If you decided to stop taking citalopram or you want to lower your dose, you will need to work with your doctor in order to establish a plan for how to gradually taper down your dose of the drug.
Citalopram withdrawal symptoms typically begin within three to six days of stopping the use of the medication or reducing the dose.
Symptoms of citalopram withdrawal can last for anywhere from five days to up to three months, depending on the severity of symptoms.
Tapering your use of citalopram slowly, over the course of several months, can help reduce your risk of experiencing withdrawal symptoms and minimize the chance of experiencing severe symptoms.
The timeline for quitting citalopram can be lengthy, but gradually reducing your dose is the best way to give your brain chemistry a chance to adjust and minimize your risk of experiencing citalopram withdrawal symptoms.
What treatment is available for citalopram withdrawal?
Tapering your use of citalopram over an extended period of time, such as several months, can help minimize your risk of experiencing citalopram withdrawal.
However, some people will still experience withdrawal symptoms even when tapering their dose carefully and following the instructions of their doctor.
In order to help you cope with withdrawal, surround yourself with supportive family and friends or consider joining an online support group for others who are experiencing similar symptoms.
Citalopram is not addictive, but withdrawal can be uncomfortable. Inpatient treatment for citalopram withdrawal is rare.
SSRIs like citalopram can cause significant and potentially dangerous withdrawal symptoms for patients who discontinue use of the drugs abruptly.
SNRIs like venlafaxine (Effexor) and MAOIs like phenelzine (Nardil) can cause similar withdrawal symptoms in patients.
In order to minimize your risk of experiencing citalopram withdrawal, you should only discontinue or lower your dose of the medication under the supervision of your healthcare provider.
References, Studies and Sources.
Owner, entrepreneur, and health enthusiast.
Chris is one of the Co-Founders of Pharmacists.org. An entrepreneur at heart, Chris has been building and writing in consumer health for over 10 years. In addition to Pharmacists.org, Chris and his Acme Health LLC Brand Team own and operate Diabetic.org and the USA Rx Pharmacy Discount Card powered by Pharmacists.org.
Chris has a CFA (Chartered Financial Analyst) designation and is a proud member of the American Medical Writer’s Association (AMWA), the International Society for Medical Publication Professionals (ISMPP), the National Association of Science Writers (NASW), the Council of Science Editors, the Author’s Guild, and the Editorial Freelance Association (EFA).
Our growing team of healthcare experts work everyday to create accurate and informative health content in addition to the keeping you up to date on the latest news and research.